Lake St. Clair, 2005

Marine Thunderstorm Winds in Lake St. Clair, September 22, 2005

September 22, 2005 · NWS DTX · 3 events in 3 counties and zones

3 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 22, 4:08 PM EST, 52 minutes earlier.

Area forecast discussion, Sep 22, 4:08 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
508 PM EDT THU SEP 22 2005

.SHORT TERM...TONIGHT AND FRIDAY

SURFACE COLD FRONT CURRENTLY LOCATED FROM NEAR GAYLORD MICHIGAN...
SOUTHWEST TO NORTHERN ILLINOIS...AND INTO NORTHERN MISSOURI.
MEANWHILE WARM FRONT WORKING NORTH TO ABOUT I-96 WITH TEMPERATURE
GRADIENT FROM THE MID 80S SOUTH OF THE FRONT TO THE UPPER 60S NORTH
OF IT. CONVECTION CONTINUES TO FIRE NORTH OF THE WARM FRONT ALONG
I-96 AS WELL AS ALONG THE COLD FRONT ACROSS SOUTHWEST LOWER AND
SOUTHERN LAKE MICHIGAN. THIS NEW AREA OF CONVECTION ALONG THE COLD
FRONT IS THE CONCERN THAT PROMPTED THE WATCH TO BE ISSUED THROUGH 10
PM. CAPES JUST AHEAD OF THIS BOUNDARY HAVE CLIMBED TO 2600 J/KG NEAR
KALAMAZOO AND AM EXPECTING A SIMILAR ENVIRONMENT TO DEVELOP OVER
SOUTHEASTERN MICHIGAN BY THE END OF THE AFTERNOON. 850MB FRONT SHOWS
THE BEST FORCING THROUGH THE EVENING WILL BE ACROSS SOUTHEASTERN
WISCONSIN... SOUTHERN LAKE MICHIGAN...INTO SOUTHWESTERN LOWER. OUR
SOUTHERN COUNTIES THAT CLEARED OUT EARLIER THIS AFTERNOON HAVE
CLIMBED INTO THE MID-80S WITH DEWPOINTS IN THE UPPER 60S TO NEAR 70.
FRONT WILL BECOME ORIENTED NEARLY EAST TO WEST BY THIS EVENING WITH
WESTERLY 500MB FLOW ALMOST PARALLEL TO THE FRONT. THE UPPER LEVEL
SYSTEM CAN BE SEEN ON WATER VAPOR IMAGERY WRAPPING UP INTO QUEBEC. A
WATCH IS WARRANTED FROM ABOUT I-69 SOUTH THROUGH 10 PM WITH 45-55
KNOTS OF 0-6KM SHEAR. SOUTHWEST LOWER MICHIGAN HAS HAD SEVERAL
REPORTS OF 3/4 INCH HAIL TODAY. THE THREAT FOR STRONG WINDS TO 60
MPH AND HAIL WILL CONTINUE THROUGH THE EVENING. ROTATION IS
POSSIBLE WITH THUNDERSTORMS THIS EVENING AND CAN NOT RULE OUT THE
POSSIBILITY OF SEEING A TORNADO AS WELL WITH WINDS BACKING AHEAD
OF THE FRONT. SPC SUPERCELL COMPOSITE SHOWS A MAXIMUM JUST OUT
AHEAD OF THE FRONT WHICH SEEMS REASONABLE WITH SWEAT INDICES OF
300-400 OFF THE NAM BUFR SOUNDINGS. THIS MAXIMUM OVER SOUTHWESTERN
LOWER WILL WORK EASTWARDS INTO OUR AREA THROUGH THE EVENING. THE
OTHER THREAT FOR THIS EVENING IS FLOODING AS STORMS CONTINUE TO
TRAIN ALONG AND NORTH OF I-69. HAVE ISSUED AN URBAN AND SMALL
STREAM FLOOD ADVISORY THROUGH 715 PM FOR THIS AREA. MANY LOCATIONS
ALREADY RECEIVED AS MUCH AS AN INCH OF RAIN EARLIER TODAY WITH
RAINFALL RATES OF OVER AN INCH PER HOUR CONTINUING RIGHT NOW.

AM EXPECTING RAIN SHOWERS TO DIMINISH FROM NORTH TO SOUTH AS THE
FRONT WORKS SOUTH...CLEARING THE AREA BY AROUND MIDNIGHT. DRIER
AIR WILL WORK IN FROM THE NORTH ON FRIDAY WITH MAX TEMPERATURES
GENERALLY RUNNING NEAR 70 DEGREES UNDER PARTLY SUNNY SKIES.

&&

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

FRIDAY NIGHT WILL START OUT WITH COOL HIGH PRESSURE IN FIRM CONTROL
OVER SE MICHIGAN WITH THE SURFACE FRONT LOCATED IN THE OHIO VALLEY.
THE PROBLEMATIC PART OF THE FORECAST EARLY ON WILL BE TIMING THE
ONSET OF RETURN FLOW/WARM ADVECTION PRECIPITATION TOWARD SUNRISE AND
THROUGH THE DAY ON SATURDAY. THE 12Z NAM HAS MADE A STRONG MOVE
TOWARD A DRY SOLUTION LATE FRIDAY NIGHT AND SATURDAY MORNING DESPITE
THE UPPER RIDGE AXIS MOVING TO OUR EAST. THE GFS AND DTX WRFXX
REMAIN CONSISTENT WITH INCREASING MOISTURE AS LOW AND MID LEVEL FLOW
BACKS TOWARD THE SW IN THE MIDST OF A SHARP THETA-E GRADIENT. THE
WRFXX LOOKS LIKE A GOOD SOLUTION AS IT MOVES DEEPER MOISTURE AND
LIGHT PRECIP GRADUALLY NORTH DURING THE DAY AS THE NEXT FRONTAL
SYSTEM APPROACHES FROM THE PLAINS AND CENTRAL CANADA.

LONG WAVE AMPLIFICATION IS UNDERWAY IN THE PACIFIC ACCORDING TO
SATELLITE IMAGERY TODAY. THIS WILL GET THE BALL ROLLING ON THE
DEVELOPMENT OF A CLOSED LOW OVER CALIFORNIA, WHICH HAS BEEN
ADVERTISED FOR THE LAST FEW DAYS, BUT WHICH IS BECOMING LESS A PART
OF OUR FORECAST. THE RESULTING SPLIT FLOW WILL PRODUCE AN ACTIVE
NORTHERN STREAM WITH WAVES AND FRONTS MOVING INTO THE GREAT LAKES.
MODEL AGREEMENT REMAINS GOOD WITH THE FRONT DUE INTO OUR AREA ON
SUNDAY WITH PERHAPS A REPEAT OF THE STORM PERFORMANCE OF TODAY. THE
FRONT WILL THEN USHER HIGH PRESSURE INTO THE AREA ON MONDAY WITH NW
FLOW ALOFT HELPING TO DRIVE THE FRONT TOWARD THE TENNESSEE VALLEY.
THE RESULT WILL BE DRY CONDITIONS ON MONDAY AND TUESDAY WITH MAX
TEMPS AROUND 70, NORMAL FOR THIS TIME OF YEAR.

TIMING THE PROGRESSION OF THE CALIFORNIA UPPER LOW AND THE REMNANTS
OF RITA REMAIN A CHALLENGE FOR THE LAST HALF OF NEXT WEEK. CURRENT
INDICATIONS ARE THAT BOTH WILL PROVIDE FOR SOME UNSETTLED WEATHER IN
THE GREAT LAKES. THERE IS PRETTY GOOD AGREEMENT BETWEEN THE GFS, THE
ECMWF, AND DTX WRFXX THAT AT LEAST PART OF THE CALIFORNIA LOW WILL
LIFT INTO THE WESTERLIES AND HELP SOME AMPLIFICATION OF A NORTHERN
STREAM WAVE ON TUESDAY OVER THE PLAINS AND CENTRAL CANADA. THE
ASSOCIATED FRONTAL SYSTEM WILL THEN REACH SE MICHIGAN ON WEDNESDAY
BUT THE OPERATIONAL RUN IS A BIT FASTER THAN THE NCEP ENSEMBLE
MEMBERS WHICH HOLD A SLOWER SOLUTION ON THE PROGRESSION OF THE
CALIFORNIA LOW. WITH THIS IN MIND, WELL START THE THURSDAY FORECAST
WITH A CHANCE OF SHOWERS AND STORMS.

&&

.PREV DISCUSSION... (ISSUED 215 PM EDT THU SEP 22 2005)

AVIATION...

VIGOROUS LINE OF THUNDERSTORMS WORKING EAST ACROSS THE AREA...MAINLY
ALONG AND NORTH OF I-69. HAIL AND STRONG WINDS WILL BOTH BE A THREAT
AS THIS LINE WORKS EAST THROUGH THE FNT TAF SITE WITHIN THE HOUR.
RADAR IS INDICATING WINDS UP TO 60 KNOTS AT 3500 FEET AND 80 KNOTS
AT 10000 FEET. ALTHOUGH WE HAVE NOT SEEN THIS WIND MAKE IT TO THE
SURFACE YET...THE POTENTIAL EXISTS FOR THESE STRONG WINDS TO MAKE IT
TO THE GROUND. PEA SIZE TO PENNY SIZE HAIL IS ALSO POSSIBLE WITH
THESE THUNDERSTORMS.

FOR THE REMAINDER OF THE DAY...SHOWERS HAVE CLEARED OUT NEAR THE
DETROIT AREA BUT ARE EXPECTED TO RE-DEVELOP LATE THIS AFTERNOON INTO
THIS EVENING AS INSTABILITY INCREASES. STRONG SOUTHWESTERLY FLOW
AHEAD OF A COLD FRONT THAT IS CURRENTLY LOCATED FROM NORTHERN LAKE
MICHIGAN TO NORTHERN MISSOURI WILL HELP TO ADVECT THIS MOISTURE
NORTH INTO THE AREA. CONDITIONS WILL BE FAVORABLE FOR SOME OF THESE
THUNDERSTORMS TO BE STRONG WITH RAINSHOWERS CONTINUING THROUGH THE
EVENING ALONG THE FRONTAL BOUNDARY.

AM EXPECTING MAJORITY OF PRECIP TO TAPER OFF BY AROUND MIDNIGHT WITH
MVFR CEILINGS CONTINUING OVERNIGHT AND INTO FRIDAY MORNING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...SEVERE THUNDERSTORM WATCH...MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-
     MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-MIZ083 UNTIL 10 PM
     THURSDAY.

LAKE HURON...SMALL CRAFT ADVISORY...LHZ421-LHZ441-LHZ442-LHZ462-LHZ463...6 AM
     FRIDAY TO 9 PM FRIDAY.

     SMALL CRAFT ADVISORY...LHZ443-LHZ464...10 AM FRIDAY TO MIDNIGHT
     SATURDAY.

LAKE ST CLAIR...SEVERE THUNDERSTORM WATCH...LCZ422-LCZ423-LCZ460 UNTIL 10 PM
     THURSDAY.

MI WATERS OF LAKE ERIE...SEVERE THUNDERSTORM WATCH...LEZ444 UNTIL 10 PM THURSDAY.

&&

SHORT TERM...KEK
LONG TERM....BT
AVIATION...KEK
Hazardous weather outlook, Sep 22, 12:37 PM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
137 PM EDT THU SEP 22 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-231200-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
137 PM EDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY AND THIS EVENING. THERE IS A CHANCE OF SEVERE WEATHER OVER THE
ENTIRE AREA. DAMAGING WIND GUSTS AROUND 60 MPH WILL BE THE PRIMARY
HAZARD...BUT HAIL AROUND 1 INCH IS ALSO POSSIBLE AS STORMS MOVE EAST
AT 40 MPH.

THUNDERSTORMS WILL BE MOST ACTIVE FROM THE TRI CITIES AND FLINT INTO
THE THUMB DURING THE MID AFTERNOON...SPREADING SOUTH TOWARD THE
DETROIT AREA AND OHIO BORDER DURING THE LATE AFTERNOON AND
EVENING...AND THEN EXITING THE AREA BY MIDNIGHT.

A COLD FRONT MOVING THROUGH THE AREA WILL BE RESPONSIBLE FOR THE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR LENAWEE AND MONROE COUNTY
FRIDAY NIGHT...AND FOR THE REGION SOUTH OF M 59 ON SATURDAY. THERE
IS ALSO A CHANCE OF THUNDERSTORMS FOR THE ENTIRE REGION SATURDAY
NIGHT THROUGH SUNDAY NIGHT AS ANOTHER COLD FRONT APPROACHES THE
REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-231200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
137 PM EDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY AND THIS EVENING. THERE IS A CHANCE OF SEVERE WEATHER OVER THE
ENTIRE AREA. DAMAGING WIND GUSTS AROUND 60 MPH WILL BE THE PRIMARY
HAZARD...BUT HAIL AROUND 1 INCH IS ALSO POSSIBLE AS STORMS MOVE EAST
AT 40 MPH.

THUNDERSTORMS WILL BE MOST ACTIVE FROM SAGINAW BAY INTO SOUTHERN
LAKE HURON DURING THE MID AFTERNOON...SPREADING SOUTH TOWARD LAKE
ERIE DURING THE LATE AFTERNOON AND EVENING...AND THEN EXITING THE
AREA BY MIDNIGHT.

A COLD FRONT MOVING THROUGH THE AREA WILL BE RESPONSIBLE FOR THE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR THE MICHIGAN WATERS OF LAKE
ERIE FRIDAY NIGHT...AND THE REGION FROM LAKE ST CLAIR SOUTHWARD ON
SATURDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR THE ENTIRE
REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT AS ANOTHER COLD FRONT
APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BT

In the hours before

Local storm report, Sep 22, 1:39 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
239 PM EDT THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     3 N OWOSSO              43.04N 84.18W
09/22/2005                   SHIAWASSEE         MI   LAW ENFORCEMENT

            TREE DOWN ACROSS POWER LINE ON NORTH M52

0158 PM     TSTM WND DMG     1 S JUDDVILLE           43.04N 83.99W
09/22/2005                   SHIAWASSEE         MI   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD AT DURAND AND SHIPMAN RDS.

&&

SHULER
Local storm report, Sep 22, 1:46 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
246 PM EDT THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     4 ENE BIRCH RUN         43.27N 83.72W
09/22/2005                   SAGINAW            MI   LAW ENFORCEMENT

            TREE DOWN ACROSS 11000 BLOCK OF CANADA ROAD

&&

SHULER
Special weather statement, Sep 22, 2:07 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
307 PM EDT THU SEP 22 2005

MIZ060>063-068>070-075>076-082>083-230200-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-
ST. CLAIR-SHIAWASSEE-WASHTENAW-WAYNE-
307 PM EDT THU SEP 22 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
808 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREA...

IN MICHIGAN THIS WATCH INCLUDES 11 COUNTIES

IN SOUTHEAST MICHIGAN

GENESEE... LAPEER... LENAWEE...
LIVINGSTON... MACOMB... MONROE...
OAKLAND... SHIAWASSEE... ST. CLAIR...
WASHTENAW... WAYNE...

THIS INCLUDES THE CITIES OF...ADRIAN...ANN ARBOR...DETROIT...
FLINT...HOWELL...LAPEER...MONROE...OWOSSO...PONTIAC...
PORT HURON AND WARREN.

LCZ422>423-460-LEZ444-230200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-
307 PM EDT THU SEP 22 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
808 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

ST. CLAIR RIVER... DETROIT RIVER... LAKE ST. CLAIR...
MICHIGAN WATERS OF LAKE ERIE...

BT
Local storm report, Sep 22, 2:16 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
316 PM EDT THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     ALMONT                  42.92N 83.04W
09/22/2005                   LAPEER             MI   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN ACROSS ALMONT ROAD

&&

SHULER

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, St Clair River

When
September 22, 5:00 PM EST
Where
St Clair River marine zone, Port Huron
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.983, -82.417

Marine Thunderstorm Wind, Detroit River

When
September 22, 5:53 PM EST
Where
Detroit River marine zone, Wyandotte
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.200, -83.167

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
September 22, 6:00 PM EST
Where
Lake St Clair (U.S. Portion) marine zone, Grosse Pointe
Measured
41 kt (47 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
42.267, -82.933

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2005Every state in 2005This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475226, 5475228, 5475227.